Epilepsy and Sexuality

Sexual Relationships

Some men with epilepsy are anxious about having sexual relationships, as they worry that a seizure may occur during sexual intercourse. They may fear that this may upset their partner or even ruin the relationship. In fact, a seizure is no more likely to occur at this time than at any other.

Sex Drive

Many men with epilepsy enjoy a healthy sex life and their epilepsy does not affect this in any way. However, lack of interest in sex can be a little more common in men with epilepsy than in men in the general population. There are a few possible reasons for this.

Testosterone is a sex hormone which is produced in the testes. It is partly responsible for male virility. If the levels of testosterone in the body are low, this can mean that the man’s sex drive and sexual interest are lowered too.

Research suggests that the levels of testosterone in males can be lowered by the effects of epileptic discharges on the part of the brain which is responsible for testosterone production. This may particularly affect men with temporal lobe epilepsy. Testosterone levels may also be reduced if there is an underlying cause for the man’s epilepsy, such as a brain tumour.

Anti-epileptic drugs (AEDs) may also have an effect on a man’s sex drive. Some AEDs have a direct effect on the testes and reduce the amount of testosterone they produce. Enzyme-inducing drugs, which include phenytoin, carbamazepine, oxcarbazepine, phenobarbitone, primidone and topiramate, may have an indirect effect on testosterone levels, by making the liver work harder than usual. This in turn can cause a reduction in the amount of testosterone that is available to circulate around the body, leading to a lower sex drive.

A lack of sex drive can affect anybody in the population, not just men with epilepsy. For many people, this does not cause them any distress and they are quite happy with things as they are. However, if you are concerned about a lack of sexual interest, it would be a good idea to talk things over with your GP. If they feel that this could be connected to your epilepsy or AEDs, they may refer you to see an epilepsy specialist.

Impotence

Most men experience impotence at some time in their life. There can be various reasons for this. Common causes are stress, tiredness, illness, or alcohol. Impotence is not necessarily connected to epilepsy itself.

Sometimes, low testosterone levels, caused by epileptic activity or some AEDs, may make it more difficult to get an erection. Some AEDs in particular may increase the risk of impotence. These include carbamazepine, clobazam, clonazepam, gabapentin, phenobarbital, pregabalin and primidone.

If you are experiencing impotence, you may find it very helpful to talk things over with your GP, in the first instance. For the great majority of men who are experiencing impotence, a suitable treatment can be found. The treatment may include counselling or taking medication.

If your GP believes that your impotence could be connected to your epilepsy or AEDs, they may refer you to see an epilepsy specialist.

Show Your Support

Shop Online

Epilepsy NZ has an online shop!

Or

Donate Today